Antidepressants

What Does It Feel Like To Withdraw From Antidepressants?

in Addiction by

It’s pretty common to meet people who have decided on their own to stop taking an antidepressant that they have been prescribed. This decision can be caused by many different reasons, including the inability to get used to the drug’s effects or the belief that they don’t need any drugs anymore. Whatever the reason may be, as this useful source teaches us, there are certain dangers that come with abrupt discontinuation of antidepressants.

There is something rather curious about this process, though. You never know how you will react to this abrupt change. Nobody can tell you what it will feel like and whether you’ll be perfectly okay or exhibit certain symptoms. It’s like playing a game of chance and, more often than not, people tend to lose that game.

How can you lose? Well, that’s a pretty good question and that’s what we are going to talk about today. Going off your medications can cause a condition known as antidepressant discontinuation syndrome. You might have heard about it, but you might not be exactly what it is and how it manifests. What’s more, there are some individuals who aren’t even ready to admit that this is a real thing.

What Is It?

It is very much real, though. Also known as antidepressant withdrawal syndrome, this occurs when you stop taking your medications all of a sudden. The longer you have used them, the higher your chances of exhibiting these symptoms. Plus, some medications are more likely to cause them than others, but nobody can deny their existence.

Read more about that: https://www.mayoclinic.org/diseases-conditions/depression/expert-answers/antidepressant-withdrawal/faq-20058133

You might be wondering why this happens in the first place. Let me quickly explain that. When you start taking an antidepressant, it works by altering the levels of neurotransmitters that bind to the receptors on neurons and influence their activity. Over time, those neurons get used to that particular level of neurotransmitters. When you abruptly get off the medications, that level can change too much too quickly, which can be the cause of those unpleasant symptoms.

The good news is that this is not permanent and it is generally not a reason for concern, nor dangerous from the medical point of view. It can, however, be rather unpleasant, which is one of the reasons why you shouldn’t be getting off the medication without your doctor’s consent. In any case, let us now check out those unpleasant symptoms I have been mentioning.

What Are The Symptoms?

In a large amount of cases, the symptoms tend to be rather mild in the first couple of days, but they have the tendency of intensifying later on. Usually, they last no longer than three weeks. If they keep persisting after that time-frame, you are probably dealing with a much more serious thing, known as depression relapse.

The symptoms of a relapse will not only last longer, but they’ll also be much more serious. A medical professional will be able to differentiate between antidepressant withdrawal and depression relapse symptoms probably even before the period of three weeks is over. That’s another important reason to always consult your doctor before you stop taking the drugs. Anyway, let’s get back to our topic.

It’s important to understand that each person will react to this change differently. I have already mentioned that above, but it’s definitely worth repeating. Not everyone will exhibit the same types or severity of symptoms. That means that you will never know what will happen until you have tried it. You might go through this with only a few muscle spasms, but you can also experience severe headaches.

Those are only two of the symptoms that you can expect, but the truth is that you will probably feel a lot more of them. They usually come in combination, rather than separately, which makes things that much more difficult. Here are some of the most common symptoms of antidepressant withdrawal that people have reported:

  • Muscle spasms
  • Sweating
  • Tremor and unintentional shaking
  • Difficulty urinating
  • Difficulty sleeping
  • Dizziness
  • Lack of energy
  • Nausea and vomiting
  • Abdominal cramping
  • Agitation, restlessness and paresthesia
  • Increased heart rate
  • Increased blood pressure

Keeping in mind that these symptoms get worse after three or four days and then gradually get easier and easier should be enough for you to recognize that you’re dealing with withdrawal instead of a relapse. However, that doesn’t mean that you shouldn’t consult your doctor and let him or her monitor your condition during those days. It’s better to be safe than sorry.

Ultimately, you can always try to avoid this whole process by doing things differently. Instead of abruptly stopping with your medication, try to gradually decrease the dosage. As any medical professional will tell you, that might be the smarter, as well as the safer, path towards getting of antidepressants.

Leave a Reply

Your email address will not be published.

*

twelve + one =